CaltechAUTHORS
  A Caltech Library Service

Complex Bifurcation from Real Paths

Henderson , M. E. and Keller, H. B. (1990) Complex Bifurcation from Real Paths. SIAM Journal on Applied Mathematics, 50 (2). pp. 460-482. ISSN 0036-1399. http://resolver.caltech.edu/CaltechAUTHORS:20120424-132606071

[img]
Preview
PDF - Published Version
See Usage Policy.

4Mb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120424-132606071

Abstract

A new bifurcation phenomenon, called complex bifurcation, is studied. The basic idea is simply that real solution paths of real analytic problems frequently have complex paths bifurcating from them. It is shown that this phenomenon occurs at fold points, at pitchfork bifurcation points, and at isola centers. It is also shown that perturbed bifurcations can yield two disjoint real solution branches that are connected by complex paths bifurcating from the perturbed solution paths. This may be useful in finding new real solutions. A discussion of how existing codes for computing real solution paths may be trivially modified to compute complex paths is included, and examples of numerically computed complex solution paths for a nonlinear two point boundary value problem, and a problem from fluid mechanics are given.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1137/0150027DOIUNSPECIFIED
http://epubs.siam.org/siap/resource/1/smjmap/v50/i2/p460_s1PublisherUNSPECIFIED
Additional Information:© 1990 Society for Industrial and Applied Mathematics. Received March 03, 1986; Accepted May 09, 1989. This research was supported in part by United States Department of Energy contract DE-AS03-76SF-00767, and by United States Army Research Office contract DAAG29-80-C-0041.
Funders:
Funding AgencyGrant Number
Department of Energy (DOE)DE-AS03-76SF-00767
Army Research Office (ARO)DAAG29-80-C-0041
Subject Keywords:bifurcation theory; nonlinear differential equations; path following
Classification Code:AMS Subject Headings: 35B32, 34C30, 58F14, 58C28
Record Number:CaltechAUTHORS:20120424-132606071
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120424-132606071
Official Citation:Complex Bifurcation from Real Paths M. E. Henderson and H. B. Keller, SIAM J. Appl. Math. 50, 460 (1990), DOI:10.1137/0150027
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:30287
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:25 Apr 2012 20:32
Last Modified:26 Dec 2012 15:07

Repository Staff Only: item control page